Alert archive / Wyoming / High Wind Watches in 2023
High Wind Watch 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 12, 2023, 12:50 PM MST for 4 counties in Wyoming. It took effect at Jan 13, 2023, 11:00 PM MST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2023, 12:50 PM MST (19:50 UTC)
- In effect from
- Jan 13, 2023, 11:00 PM MST
- Expired
- Jan 14, 2023, 12:44 PM MST
- In force
- 14 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3603 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 12, 10:19 AM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 12, 10:19 AM MST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1019 AM MST Thu Jan 12 2023 .SHORT TERM...(Today and tomorrow) Issued at 233 AM MST Thu Jan 12 2023 Key Impact Messages: 1) Areas of patchy fog this expected this morning for parts of SE Wyoming. Patches of dense fog possible across the southern Nebraska Panhandle this morning. 2) Breezy conditions develop by the afternoon, that may create areas of blowing snow along portions of I-25 and I-80. 3) Quiet and dry weather with warming temperatures on Friday. Currently, fog has developed across parts of the Nebraska Panhandle this morning as noted by a few observational sites and road cameras. Expecting the fog to become more widespread across the Nebraska Panhandle over the next few hours and some isolated pockets of dense fog will be possible. Across SE Wyoming confidence in fog is lower, but can't rule out patchy fog across the I-25 and I-80 corridors this morning. Weather Details: Not much going on in the short term forecast outside of fog this morning and some pockets of blowing snow later this afternoon. Upper level ridge begins to move into the region which will signal the beginning of some quiet weather for much of the region. Breezy conditions this afternoon across the region could be strong enough to create some blowing snow concerns, especially across parts of I-80 from Arlington to Rawlins. As stated, winds will increase this afternoon, but should remain below high wind criteria across the wind prone areas in particular. Heading into Friday, the upper level ridge builds overhead and temperatures are expected to warm quite nicely for this time of year. Temperatures were adjusted higher than the NBM with this forecast update, which pushes maximum temperatures into the 50s for areas east of the Laramie Range and portions of the Nebraska Panhandle. These temperatures will be 10-12 degrees above normal for this time of year. .LONG TERM...(Saturday through next Thursday) Issued at 233 AM MST Thu Jan 12 2023 A welcomed warmup is expected to the start of the weekend, with upper level ridging pushing eastward into the region earlier in the week and remaining across the Intermountain West. Temperatures are expected to remain on the warm side under this setup, with low to mid-50s expected along the I-25 corridor and further eastward into the Nebraska Panhandle. NBM has kept temperatures just a bit too cold and started blending in some NBM 90th percentile to bring those temperatures more into alignment with the forecast. Next chance for widespread precipitation is expected on Sunday, as the upper level ridge continues its track eastward towards the Midwest and the next system coming on board. Model inconsistency remains an issue through the long term forecast, with both the Euro and GFS having drastic differences in whether a closed low develops across the CO/NE/KS border, or a shortwave trough digs southeasterly across the CWA. At the current time of this forecast, kept much of the POPs in line with the Euro solution, which seemed to have handled this last snow event a bit better in where the heavier snow fell. However, will need to monitor in the coming days to determine exact impacts. After a brief break in the weather on Monday when some weak upper level ridging pushes across the domain, the next weather event is possible late Tuesday night as cutoff low is progged to separate from the main flow in far eastern Colorado and track eastward into central Kansas. Both the Euro and GFS are in good agreement with the heaviest snowfall across central Nebraska where wrap-around moisture will likely play a role. The only major differences between the two models include how far westward this snow is expected, with the GFS having better positioning for higher snow totals in the Nebraska Panhandle. As mentioned by the previous forecaster, this forecast will evolve and change between now and next week. Therefore, will need to track this system to see the general track and positioning of the mid to upper level feature, which will directly impact snow totals in and around the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1016 AM MST Thu Jan 12 2023 VFR conditons are expected to persist through the 18Z TAF period. Generally west to southwest winds with gusts 20 to 30 knots possible this afternoon across southeast Wyoming. Light west to southwest winds in the Nebraska panhandle. Mostly clear skies besides a few high clouds across southeast Wyoming and the Nebraska panhandle. && .FIRE WEATHER... Issued at 233 AM MST Thu Jan 12 2023 Little to no fire weather concerns in the near term forecast, with widespread snowfall and higher humidity is expected. Temperatures and wind speeds are expected to increase into the weekend, with temperatures climbing well above normal and wind speeds increasing to around 25+ knots. Despite the stronger winds and warmer temperatures across much of southeastern Wyoming, minimum RH values are expected to remain well above critical thresholds. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...MRD AVIATION...LK FIRE WEATHER...AW
Hazardous weather outlook, Jan 12, 5:03 AM MST, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 503 AM MST Thu Jan 12 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-131215- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 503 AM MST Thu Jan 12 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Elevated to high winds will be possible across the wind prone areas on Saturday. Next chance for precipitation arrives on Sunday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jan 12, 10:08 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM SNOW PINE BLUFFS 41.18N 104.07W
01/12/2023 M5.0 INCH LARAMIE WY PUBLIC
REPORT RECEIVE VIA FACEBOOK. PHOTO INCLUDED. SNOWFALL WAS
FROM 11 JANUARY 2023 SNOW EVENT.
&&
GERALD.CLAYCOMBThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 12:50 PM MST | High Wind Warning | CYS | Albany, Carbon | 19 hr |
Nearby
High Wind Watches in Wyoming, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.